Illinois, 2005

Damaging Winds in Illinois, June 5, 2005

June 5, 2005 · NWS ILX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 5, 9:37 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 9:37 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1037 AM CDT SUN JUN 5 2005

.DISCUSSION...

MORNING UPPER AIR ANALYSES INDICATED S/W TROF MOVING INTO WESTERN
IA/MO AREA... WITH RATHER SIGNIFICANT MID-LEVEL PUNCH OF DRY AIR
JUST BEHIND IT... WHICH SHOWS UP NICELY ON WV SAT LOOP THIS A.M.
SFC MESOANALYSIS INDICATES WEAK COLD FRONT... ALMOST CO-LOCATED WITH
MID-LEVEL DRY AIR... MOVING INTO NORTHWESTERN MISSOURI... ALSO
RATHER WELL DEPICTED BY VIS SATELLITE.  SFC OBS/SLP FIELDS ALSO
INDICATE A PRE-FRONTAL TROF AND SFC CONFLUENCE ZONE ROUGHLY ALONG
THE MISSISSIPPI RIVER THROUGH IA AND MO... WITH KLSX 88D INDICATING
TWO DISTINCT THIN LINES.... ONE WEST OF MISSOURI (POSSIBLY
PREFRONTAL TROF AXIS?) AND ANOTHER JUST CROSSING THE RIVER EAST OF
DESOTO... POSSIBLY A LEFT OVER OUTFLOW BOUNDARY FROM OVERNIGHT/EARLY
MORNING CONVECTION IN MO.  A FEW SHOWERS ARE TRYING TO SPARK UP...
PERHAPS ALONG THE INTERSECTION OF THESE TWO FEATURES... JUST SOUTH
OF BEARDSTOWN.  PERHAPS THE SLIGHTEST HINT OF AN MCV INVOF STL AS
WELL... WILL BEAR WATCHING FOR LATER TODAY.

MAIN FORECAST PROBLEM OF THE DAY IS OF COURSE RISK OF SVR DEEP
CONVECTION... BUT AS IS ALWAYS THE CASE... THERE ARE SOME LIMITING
FACTORS IN PLACE TODAY.  REGIONAL SFC ANALYSIS INDICATES THAT THE
MAIN LOW LEVEL THERMAL/MOIST AXIS HAS SHIFTED EAST OF THE AREA INTO
INDIANA AND MICHIGAN AS SFC HIGH OFF THE SOUTHEASTERN US HAS SHIFTED
EASTWARD.

MAY SEE AN INITIAL ROUND OF SHOWERS/T-STORMS EARLY ON AS PREFRONTAL
TROF MOVES THROUGH... CONCERN FOR LATER IN THE AFTERNOON IS THAT MID
LEVEL DRY AIR MAY OUTRUN SFC FRONT... WHICH IS RATHER WEAK TO BEGIN
WITH... AND RESULT IN LESS CHANCE OF CONVECTION ALONG IT LATER
TODAY... ESPECIALLY EAST.  FIGURE THE BEST THREAT WILL BE EAST OF
I-55... PERHAPS QUITE A BIT EAST... WITH PREFRONTAL TROF ACTING AS
THE PRIMARY LOW LEVEL FOCUS.

SHEAR PARAMS INDICATE 30-35 KT BULK 0-6KM SHEAR... MOSTLY
UNIDIRECTIONAL... BUT WITH 15-20 KTS OF LOW LEVEL (0-1KM) SHEAR AS
WELL.  PRIMARY THREAT WOULD LIKELY BE DAMAGING WINDS FROM MOMENTUM
XFER... ESPECIALLY CONSIDERING ENVIRONMENTAL FLOW IS RATHER STRONG
TO BEGIN WITH (EXPECTING GUSTS 25-30 MPH JUST WITH MIXING TODAY).
LESS OF A RISK OF LARGE HAIL CONSIDERING HAIL GROWTH ZONE LAPSE
RATES ARENT PARTICULARLY HIGH.

WILL UPDATE THE ZFP TO BUMP TEMPS UP A BIT AS MANY LOCATIONS ARE
ALREADY IN THE LOWER 80S... WILL DROP POPS TO 30S IN THE EAST FOR
THIS AFTERNOON AS BETTER CHANCES FOR PRECIP WILL HAVE SHIFTED EAST
BY THEN... HOWEVER... WILL KEEP 40S EAST FOR THE MORNING/EARLY
AFTERNOON HOURS.

SPECIAL RELEASE SOUNDINGS...
AN 18Z RAOB WILL BE RELEASED HERE AT ILX.

LATEST TRENDS AT PRESS TIME SHOWING CONVECTIVE SHOWERS NOW
INCREASING IN EASTERN CWA... WILL BE MONITORING CLOSELY.

&&

.PREV DISCUSSION...
VERY FEW SPORADIC RETURNS LEFT IN CWA ON RADAR.  HOWEVER...OUTFLOW
BOUNDARY ALREADY EAST OF I-55 FROM THE SHOWERS AND THUNDERSTORMS IN
THE OVERNIGHT HOURS.  STILL A GOOD AMOUNT OF LIGHTNING NW OF STL
MOVING TO THE NE.  ANOTHER BATCH OF STORMS MOVING OUT OVER LAKE
MICHIGAN.  FORECAST CONCERNS ARE THE PRECIP IN THE MORNING...AND
WHERE CONVECTION WILL RESTART THIS AFTERNOON...IF ANYWHERE.

SHORT TERM...TODAY THROUGH TONIGHT...MAIN UPPER LEVEL LOW STILL
OUT OVER THE NRN PLAINS...AND ENERGY ASSOCIATED WITH THIS WEAKENING
AS IT STRETCHES OUT A BIT TO THE NORTH AND WEST OF FA.  DPTS SHOULD
REBOUND NICELY ON THE BACKSIDE OF THE CONVECTION TODAY. CLOUDS
AROUND WHATS LEFT OF THE THUNDERSTORMS ALREADY DISSIPATING.  THINK
THAT THE DAY WILL BE ABLE TO WARM UP A BIT...THOUGH VERY LITTLE
HEATING WILL BE NECESSARY TO BREAK THROUGH ANY INVERSION THAT SETS
UP THIS MORNING.  AS A RESULT...WINDS SHOULD MIX DOWN FROM MIDLEVELS
WITH GUSTS IN EXCESS OF 35 KTS THIS AFTERNOON. H85 TEMPS AROUND 20C+
WILL MAKE THE 90S POSSIBLE AGAIN TODAY.  HOWEVER...REMNANTS OF THE
SHORTWAVE MOVING ACROSS THE AREA THIS AFTERNOON...OR ANY REMAINS OF
AN OUTFLOW BOUNDARY WILL BE NECESSARY TO PROVIDE SOME FORCING FOR
THE THUNDERSTORMS TO REFIRE THIS AFTERNOON.  THE 4KM WRF KEPT ILX
CWA DRY THROUGH 22Z AT TIME OF ZONE ISSUANCE...THOUGH SWODY1 ALSO
MENTIONS THE LOW LEVEL CONFLUENCE ALONG AN AXIS THAT SWEEPS THROUGH
THE ERN PORTIONS OF THE FA. KEPT CHANCES IN FOR THE AFTERNOON...NOT
ONLY FOR THE FACT THAT WE REMAIN IN A SLIGHT RISK...BUT THERE ARE
TOO MANY INGREDIENTS IN PLACE TO RULE IT OUT...AND FOR ISC PURPOSES
AS WELL.

LONG TERM...MONDAY THROUGH SATURDAY...UPPER LEVEL RIDGING OVER THE
ERN CONUS WILL BE THE MAIN CONCERN FOR THE LONG TERM.  SOUTHWESTERLY
FLOW CONTINUES AS THE CWA SITS RIGHT  ON THE BORDER BETWEEN  LIGHT
FLOW ALOFT UNDER THE RIDGE...AND THE AREA WHERE SHORTWAVES THREATEN
OFF AND ON THUNDERSTORMS.  AS A RESULT...LEFT THE ONGOING 30 POP IN
THE EXTENDED AS TYPICAL SUMMER PATTERN MAKES MORE DETAIL IN THE LONG
TERM PROBLEMATIC.  THAT BEING SAID...THINK THE TEMPERATURES ARE
UNDERDONE...AND WILL CONTINUE THE TREND TO BRING THEM UP.  MOS HAS
BEEN GOING UP WITH EACH ISSUANCE...AND HAS BEEN UNDERCUTTING THE
TEMPS AS WELL.  CLIMATOLOGY HAS TEMPS NEAR 80...BUT WITH SUCH WARM
AIR ALOFT...PLENTY OF SUNSHINE...AND SSW FLOW HOLDING
CONTROL...THINK THE MOS IS BEING PULLED DOWN IN A BIG WAY BY THE
CLIMO 80.  WILL CONTINUE TO WARM THE GRIDS AS FORECAST SHOULD BE
WARMER FOR A WHILE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

HARDIMAN/HJS
Hazardous weather outlook, Jun 5, 10:16 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1116 AM CDT SUN JUN 5 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-052215-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1116 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND SOUTHEAST ILLINOIS TODAY.  SCATTERED THUNDERSTORMS THAT
HAVE DEVELOPED LATE THIS MORNING WEST OF I-55 WILL BRING THE THREAT
OF SOME GUSTY WINDS AND PERHAPS SMALL HAIL AS THEY MOVE RAPIDLY NORTH
AND EASTWARD.  HOWEVER... AS A WEAK COLD FRONT APPROACHES THE AREA
THIS AFTERNOON... MORE ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED TO
DEVELOP. THE PRIMARY THREAT FOR THIS AFTERNOON WILL BE STORMS CAPABLE
OF PRODUCING DAMAGING WIND GUSTS... WITH A LESSER THREAT FOR LARGE
HAIL.  DRIER AIR MOVING IN ALOFT THIS AFTERNOON MAY REDUCE THE SEVERE
WEATHER THREAT WEST OF I-55... ALSO THE BEST INSTABILITY APPEARS TO
MAINLY BE FOCUSED EAST OF ILLINOIS.  AS SUCH... IT APPEARS THE BEST
THREAT FOR SEVERE WEATHER IN CENTRAL ILLINOIS WILL MAINLY BE EAST OF
I-55 LATER THIS AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR ORGANIZED THUNDERSTORMS WILL INCREASE AGAIN ACROSS
PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE WEDNESDAY AND CONTINUE
INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
ROUGHLY FROM 200 PM UNTIL 800 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HARDIMAN

The radar

The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coles

When
June 5, 12:50 PM CST
Where
Coles County, Mattoon
Measured
55 kt (63 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.483, -88.367

Numerous trees and power lines down.

Thunderstorm Wind, Vermilion

When
June 5, 1:20 PM CST
Where
Vermilion County, Hoopeston
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.467, -87.667

Numerous trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455205, 5455206.